Tornadoes · United States · Arkansas · 2015

EF1 tornado, East Camden to Woodberry, Arkansas, December 27, 2015

From East Camden to Woodberry, this EF1 tornado ran 7.1 miles across Calhoun and Ouachita counties on December 27, 2015, touching down at 3:32 PM CST and reaching 100 yards wide. It killed nobody, and did $150,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
December 27, 2015
Touchdown
3:32 PM CST (21:32 UTC)
Lifted
3:46 PM CST (21:46 UTC)
On the ground
14 minutes
Path length
7.1 miles (11.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$150,000
Counties
Calhoun and Ouachita counties
Touchdown point
33.642, -92.651
Lift-off point
33.740, -92.613
Record number
1512271532-01

The damage survey

30 damage points were recorded along this path by NWS LZK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • Large pine trees were uprooted...and fell onto a couple cars crushing them both.
  • Empty rail cars were blown over to west.
  • Many Pine trees blown over or with trunks snapped.
  • Large amount of flat roof blown off building.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A slow moving storm system approached Arkansas on Christmas Day, bringing several rounds of rainfall and some severe weather to the state from the 25th to the 28th. Northwest sections of the area saw several inches of rainfall, which resulted in many reports of flash flooding. Very warm conditions were seen across southern sections of the state, where some severe weather, including some weak tornadoes, was observed.

Several pine trees were either uprooted or snapped off near the Highland Industrial Park. Part of a flat roof was blown off a couple industrial buildings. Several empty rail cars were blown over to the west. This tornado then exited Calhoun County and continued into Ouachita County southwest of Beardon.

This tornado continued from Calhoun County. Several trees were uprooted, along with several limbs snapped off. Within the town of Beardon, some windows were blown out and roof damage was observed at a few downtown businesses. Some metal was blown off a church. One large tree was blown over onto a home.

Several pine trees were snapped and uprooted. A couple sheds were destroyed, with roof damage to a home. One of the pine trees fell on two cars, crushing them.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Dec 27, 2:48 PM CST, 44 minutes earlier.

Area forecast discussion, Dec 27, 2:48 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
248 PM CST SUN DEC 27 2015

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
CONTINUING TO MONITOR CONVECTIVE TRENDS FOR A VARIETY OF
POTENTIAL IMPACTS.

FRONTAL BOUNDARY...PER 20Z SUBJECTIVE ANALYSIS...NOW LOCATED FROM
JUST NORTH OF TEXARKANA...TO NORTH OF PINE BLUFF...IS TEMPORARILY
STALLED. HEAVIEST RAINFALL CONTINUES TO AFFECT THE WESTERN THIRD
OF THE FORECAST AREA. CHARACTERISTICS OF THE AIR MASS SOUTH OF THE
BOUNDARY IS QUITE CONDUCIVE FOR SUPERCELL DEVELOPMENT. DAMAGING
WIND GUSTS...AND POSSIBLE TORNADOES ARE EXPECTED IN THIS AREA
THROUGH THE EVENING HOURS.

LOW PRESSURE TO THE SOUTHWEST OF THE CWA WILL ACCELERATE
NORTHWESTWARD DURING THE NIGHTTIME HOURS. FORECASTS ACCOUNT FOR AN EXPECTED
DEVLOPING DRY SLOT....MOVING FROM SOUTHWEST TO NORTHEAST BY EARLY
AFTERNOON MONDAY.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
INTENSE WINTER STORM RESPONSIBLE FOR THE FLOODING RAINS OVER THE
WEEKEND WILL BE LOCATED ACROSS THE UPPER LAKES WITH THE ATTENDANT
COLD FRONT WELL TO THE SOUTHEAST OF THE STATE AT THE START OF THE
EXTENDED PERIOD. ALL MODELS STILL SHOWING A HIGHLY PROGRESSIVE AND
AMPLIFIED PATTERN CONTINUING AND AS SUCH A BLEND OF SOLUTIONS WILL
BE USED.

MODELS ALL AGREE THAT ANOTHER DEEP TROUGH WILL BE LOCATED OVER THE
ROCKIES AND FOUR CORNERS REGION TUESDAY MORNING. THIS SYSTEM IS
EXPECTED TO MOVE TO THE NORTH OF THE STATE BUT WILL STILL DRAG A
COLD FRONT THROUGH AS IT PULLS OUT. FRONT NOT OVERLY STRONG BUT WILL
ACT TO BRING A REINFORCING SHOT OF COOL AIR TO THE AREA WITH
TEMPERATURES MORE LIKE WHAT IS NORMALLY SEEN THIS TIME OF THE YEAR.
ANOTHER SEPARATE WAVE MOVING THROUGH THE SOUTHERN STREAM MAY GRAZE
SOUTHEAST ARKANSAS TUESDAY NIGHT AND EARLY WEDNESDAY BUT ONLY
MINIMAL POPS ARE JUSTIFIED.

AS THE UPPER TROUGH PULLS AWAY...THE PATTERN BUCKLES AS UPPER RIDGE
BUILDS OVER THE WEST COAST. UPPER FLOW GOES TO QUASI ZONAL TO
EVENTUALLY SLIGHTLY NORTHWEST FOR THE REMAINDER OF THE PERIOD. ON
THE SURFACE WEAK HIGH PRESSURE WILL HELP TO KEEP THE AREA DRY
THROUGH THE EXTENDED...SANS THE SLIGHT CHANCE OF SHOWERS OVER THE
SOUTHEAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     43  54  34  47 / 100  90  10  10
CAMDEN AR         46  52  34  52 / 100  40  10  10
HARRISON AR       37  49  28  42 / 100  90  10  10
HOT SPRINGS AR    45  50  32  48 / 100  60  10  10
LITTLE ROCK   AR  49  54  34  49 / 100  60  10  10
MONTICELLO AR     51  56  36  52 / 100  60  10  10
MOUNT IDA AR      42  48  30  48 / 100  60  10  10
MOUNTAIN HOME AR  39  51  31  44 / 100  90  10  10
NEWPORT AR        45  59  36  47 / 100  80  10  10
PINE BLUFF AR     50  55  35  49 / 100  60  10  10
RUSSELLVILLE AR   45  51  32  46 / 100  70  10  10
SEARCY AR         48  56  34  47 / 100  80  10  10
STUTTGART AR      54  57  36  49 / 100  70  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ARKANSAS-BAXTER-
BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-
DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-
MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.

&&

SHORT TERM...55 / LONG TERM...56
Hazardous weather outlook, Dec 27, 12:30 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1230 PM CST SUN DEC 27 2015

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281100-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN-
BRADLEY-DREW-
1230 PM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT HAS MOVED INTO SOUTHERN ARKANSAS AT THIS TIME WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUING. HEAVY RAINFALL IS
EXPECTED TO CONTINUE THROUGH THE EARLY MONDAY MORNING OVER THE
NORTHWEST HALF OF THE STATE.

SEVERAL INCHES OF ADDITIONAL RAINFALL ARE EXPECTED TO FALL ON GROUND
THAT IS ALREADY SATURATED AND WITH NO WHERE FOR THE WATER TO RUN OFF
TO...FLASH FLOODING IS LIKELY TO CONTINUE. THE HEAVIEST AMOUNTS OF
RAIN STILL LOOK TO BE OVER THE OUACHITA AND OZARK MOUNTAIN REGIONS.

RAINFALL AMOUNTS WILL BE LESS OVER THE SOUTHEAST HALF OF THE STATE
BUT LOCALLY HEAVY RAIN CAN NOT BE RULED OUT HERE EITHER. A FLASH
FLOOD WATCH REMAINS IN EFFECT OVER MUCH OF THE STATE THROUGH MONDAY
AFTERNOON.

IN ADDITION TO THE HEAVY RAIN...STRONG TO SEVERE THUNDERSTORMS
CANNOT BE DISCOUNTED. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL
BE IN THE SOUTH WHERE A SLIGHT RISK EXISTS. THE PRIMARY THREAT WILL
BE DAMAGING WINDS...BUT A FEW TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL IMPULSE IS FORECAST TO TRACK ACROSS THE AREA
MONDAY...BRINGING ONE LAST ROUND OF SHOWERS AND THUNDERSTORMS TO THE
REGION. RIVER FLOODING WILL ALSO BE AN INCREASING CONCERN INTO THE
COMING WEEK.

PLEASE MONITOR THE LATEST FORECASTS AND STATEMENTS FROM YOUR
NATIONAL WEATHER SERVICE IN THE COMING DAYS. THIS IS ESPECIALLY THE
CASE THIS HOLIDAY WEEKEND WITH MANY PEOPLE TRAVELING ACROSS
ARKANSAS WHO ARE NOT FAMILIAR WITH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51

In the hours before

Local storm report, Dec 27, 10:36 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1036 AM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLASH FLOOD      2 NE BLUE BALL          34.97N 93.68W
12/27/2015                   YELL               AR   EMERGENCY MNGR

            SWIFT WATER RESCUE OF 2 INDIVIDUALS NEAR THE INTERSECTION
            OF HIGHWAY 80 AND FOREST ROAD 18.

&&

226
Local storm report, Dec 27, 1:30 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      COVE                    34.44N 94.41W
12/27/2015                   POLK               AR   SOCIAL MEDIA

            NUMEROUS ROADS AND DRIVEWAYS UNDER SEVERAL FEET OF
            WATER...MAKING THEM IMPASSABLE.

&&

226
Local storm report, Dec 27, 2:11 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
211 PM CST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     FLOOD            ACORN                   34.64N 94.20W
12/27/2015                   POLK               AR   SOCIAL MEDIA

            WATER COVERING ROADS IN ACORN, AR.

&&

MBROWN
Special weather statement, Dec 27, 3:17 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
317 PM CST SUN DEC 27 2015

ARZ062-066-067-272200-
CALHOUN AR-OUACHITA AR-DALLAS AR-
317 PM CST SUN DEC 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALHOUN...SOUTH
CENTRAL DALLAS AND EASTERN OUACHITA COUNTIES UNTIL 400 PM CST...

AT 316 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CULLENDALE...OR 8 MILES SOUTHEAST OF CAMDEN...MOVING NORTHEAST AT 35
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORDYCE...BEARDEN...THORNTON...HIGHLAND INDUSTRIAL PARK...HARLOW...EAST
CAMDEN...LOCUST BAYOU...FRENCHPORT...MILLVILLE...DELHI...EAGLE MILLS...
CHAMBERSVILLE AND HOPEVILLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FOR SOUTHWESTERN
ARKANSAS.

LAT...LON 3343 9266 3348 9282 3390 9265 3380 9235
TIME...MOT...LOC 2116Z 207DEG 32KT 3352 9271

224

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KBAD), 12:00Z

9.5 hours before the tornado, 170 km from the path. December 27, 2015.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2015-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 625 joules per kilogram, CIN -20, lifted condensation level 707 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 12:00Z on 2015-12-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 350 square meters per square second, 0 to 6 km bulk shear 42 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-20 J/kg
Surface CAPE
1092 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.3
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Shreveport, LA (KBAD), 00:00Z

2.5 hours after it, 170 km from the path. December 28, 2015.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2015-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 692 joules per kilogram, CIN -10, lifted condensation level 1047 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 00:00Z on 2015-12-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 360 square meters per square second, 0 to 6 km bulk shear 61 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
827 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
360 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
1.9
Supercell composite
9.3
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

The surface observations

Camden (CDH), 14 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Little Rock radar (KLZK), 132 km away, was scanning. The volume nearest the touchdown began at 21:31 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of December 27, 2015

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 273:06 PM CSTEF0Bowie, TX2.975$15,000
December 273:24 PM CSTEF1Upshur, TX8.01,338$45,000
December 273:36 PM CSTEF1Hempstead, AR0.8350$15,000
December 273:56 PM CSTEF1Calhoun, AR7.2400$50,000
December 274:36 PM CSTEF1Nevada, AR3.9353$100,000
December 274:39 PM CSTEF2Harrison, TX7.8300$300,000
December 275:06 PM CSTEF1Bradley, AR7.1200$75,000
December 275:09 PM CSTEF1Cass, TX1.3200
December 276:06 PM CSTEF1Drew, AR5.7150$50,000
December 278:10 PM CSTEF1Caddo Parish, LA0.141$5,000
December 278:16 PM CSTEF1Caddo Parish, LA2.3144$250,000
December 2711:10 PM CSTEF1Claiborne Parish, LA0.221

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.